Androgen deprivation therapy (ADT) is an old standby for the treatment of men with metastatic or advanced prostate cancer. We have long known that testosterone plays an integral role in the progression of prostate cancer, thus we often use it as an initial treatment for men who become metastatic. ADT is used both for men with radiographically measurable metastatic disease as well as those with only a biochemical recurrence (PSA only increase after a failure of primary local treatment).
ADT is usually an effective treatment at this stage as it does lower PSA values; however it is also associated with significant side effects. In a recent survey of 153 men 90% reported having at least one side effect and 137 men (41%) reported concerns about the side effects.
Many of us, as well as our physicians, believe that these side effects are caused only by the prevention of testosterone production. In reality, the side effects are also related to the increase of relative estrogen levels related to testosterone levels. In the normal male testosterone is converted to estradiol which plays a significant physiological role in men. The reduction of testosterone and thus the reduction of estradiol contribute to multiple ADT side effects. The most common side effects associated with estrogen deficiency include increased fracture risk, hot flashes, and gynecomastia (benign enlargement of the breasts), all side effects many of us associate with the reduction of testosterone.
The real surprise is that few of us ever report receiving any corrective treatment for these side effects. We are told to just “deal with it” or “be a man.”
Bone loss leads to an increase in fracture risks. These fractures are both a nuisance and can be dangerous.
The process of bone removal and rebuilding of bone (bone remodeling) is a continuous process in a healthy body. Bone remodeling is performed by cells known as osteoclasts and osteoblasts. Estrogen deficiency lengthens the life span of the osteoclasts and shortens the life span of the osteoblasts leading to more bone removal than formation or a subsequent loss of bone mineral density (also known as bone thinning or weakening). During our normal aging process, we do experience a gradual reduction in testosterone and many of us will experience an age-related decrease in bone mineral density. ADT leads to a very rapid decrease in testosterone which in turn leads to rapid estrogen deficiency and rapid loss of bone mineral density bone strength).
This significant loss of bone mineral density from ADT has been confirmed in a large, 50,613 man study (Shahinian VB, Kuo YF, Freeman JL, Goodwin JS: Risk of fracture after androgen deprivation for prostate cancer. N Engl J Med 352:154-164, 2005) which examined the risk of fracture associated with ADT. The study found that a significantly greater number of men who received ADT had a fracture (19.4%) compared with those who were not receiving ADT (12.6%). These fractures were ADT associated with a significantly higher incidence of hospitalization (5.2% vs 2.4%) and the risk of fracture increased relative to the number of doses of gonadotropin-releasing hormone (GnRH) agonist ADT).
Given that skeletal fractures associated with ADT have been correlated with decreased survival (Oefelein MG, Ricchiuti V, Conrad W, Resnick MI: Skeletal fractures negatively correlate with overall survival in men with prostate cancer. J Urol 168:1005-1007, 2002) it is surprising that so few of us ever receive management (diagnostic dual-energy x-ray absorptiometry (DEXA) scan, oral or intravenous bisphosphonate, calcitonin, calcium, and/or vitamin D) for this dangerous increase in fracture risk (Yee EF, White RE, Murata GH, Handanos C, Hoffman RM: Osteoporosis management in prostate cancer patients treated with androgen deprivation therapy. J Gen Intern Med 22:1305-1310, 2007).
Hot flashes might well be the most commonly reported ADT side effect. The actual biological mechanism of hot flashes has not been adequately defined but is believed to be related to an estrogen deficiency. Hot flashes can last for a few seconds to over an hour and they can come in minimal numbers over the course of a week to a large number on a daily basis. Hot flashes can be insignificant never really affecting a man’s life to totally paralyzing a man. They can affect a man both physically and psychologically (Ulloa EW, Salup R, Patterson SG, Jacobsen PB: Relationship between hot flashes and distress in men receiving androgen deprivation therapy for prostate cancer. Psycho Oncology 2008).
Another very bothersome ADT side effect is gynecomastia, the benign proliferation of breast tissue in men. It is associated with pain as well as psychological distress. It too is an estrogen-related side effect of ADT and is thought to result from an increased estrogen-to-testosterone ratio (Chen AC, Petrylak DP: Complications of androgen-deprivation therapy in men with prostate cancer. Curr Urol Rep 6:210-216, 2005).
Due to the commonality and potential danger of these side effects I have to wonder why doctors don’t warn men to expect them. I also wonder why many more doctors don’t use estrogen patches to mediate these side effects. Do you know why doctors are not jumping on the band wagon? I don’t know the answer.
Joel Nowak, M.A., M.S.W.
Leave A Comment